TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
594 Posts
Discussion Starter #1
Hi All,
I have a diagnosis of MCTD and am taking plaq, metho and intermitant pred but am not taking it now. I don't usually post threads to often but this isuue has got me wondering and wanted to hear for others who may have some knowledge abut this.

I do have the lupus malar rash andit is photosensitive, but generally as I am not out and about much at the moment and when I am use protective make up it has not badly flared up for a few months although I my inflammatory markers have been high and I my illness is still not quite stable. I am aware from reading the side effects of metho that it can cause increased sensitivity to the sun.

It was quite sunny over the weekend, I did not go out any where except to the washing line and probably spent about 10-15 mins in the garden altogether. Shortly after I came in my ras really came up and I had the warm burning that occurs and then the rash raised up, the skin has now becme dry and slightly scaled. We then had a couple of days of rainy and cloudy whether and although the skin stayed dry and was scaled slightly I would say it was not really flared up. Then todya more sun and the rash up again.

Is it possible to become this hypersensitive from the metho and is it possible that I am going to have where sunblock even when in the house. Or is it more likely that this is coincidence and just the result of a flare.
This really has come as quite a surprise to me. I have not yet sort advice from the gp as I have not felt this is an urgent health concern. Obviously I will seek advice, just wanted to get some info here first.

Take Care All

Cassie :)
 

·
Registered
Joined
·
1,835 Posts
Cassie:

I am not sure how much I can offer...My rash raises after a hot shower, any sun exposure and if I overdo.

I was never highly sun-sensitive, however I have noticed that some of the med I am on do increase this.

I googled metho and sun exposure and found that it can cause an increase in sun-sensitivity.

It would be a good Idea to put on sun-screen all the time, I do now every morning like a lotion after the shower. I also have to put it on my scalp.

I would definately speak with my Dr or Dermy if you have one.

Stephanie
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Cassie,
I would like to say that I am sorry that you are having these problems right now and that I do understand. I can not even sit under a tree or in a window (even with sunscreen on) or I get the rash. I might of become more active because of the medicine but it was not that long ago when i could at least be out for about a half hour with sunscreen before I had to go in and now as I said above not much of a hope of doing that anytime soon. It is possible that you are were I am now. I would ask the doctor and see if they think it is med related or if you have just progressed some more. I hope you are feeling well.
 

·
Registered
Joined
·
594 Posts
Discussion Starter #5
Hi All,
thanks for your replies.

Tammy I feel really sorry for you, that is awful, yes I was wondering if this is just it progressing as it is significantly worse and also I have actually been on the metho for about 6 months now and this is the first sign of anything like this.

Polianna MCTD is an autoimmune lupus type disease. It is diagnosed when there is an overlap of symptoms between Systemic Lupus Erythematosis, Scleroderma and polymyositis ( this causes muscle weakness and inflamation) and when there is a specific antibody in the blood.

Thanks All

Cassie :)
 

·
Registered
Joined
·
4,968 Posts
Cassie,

I use sun screen everyday as I am very sun sensitive and refuse to go out of the house without it. I also put it on like a moisturizer after getting out of the shower. I cover my face, ears and neck as better safe then sorry.

In the summer even with spf I still get a horrible rash on my upper arms and back and chest too. I used to think I was allergic to spf but since my dx I now know better what the rash is.

I do not and have not been on metho injections so I am of no help with the correlation between the two but wanted to just add my thoughts to this post.

I do hope your well Cassie.:wink2:
 

·
Registered
Joined
·
4,369 Posts
Cassie,

Sorry to hear about the sunsensitivity problem!

You should take preventative measures quite seriously regarless of why its happening!

Most of those protective make-ups do not have sufficient protection - I use a Sunsense Face Factor 50 (prescribed by the doctor. Also take 180mg Fexfenodine (antihistamine) to cut down the severity of the sun/light rash!

As far as I was told by my Dermatologist due to photosensitivity my skin is more risk of cancer and exposure can also lead to Lupus flare!

I would check with your specialist regarding medication reactions though, but in meantime use higher factor suncream.
 

·
Registered
Joined
·
66 Posts
Cassie,

Hi, I too am on the same medications as you. I have SLE. I use to live in Florida but 8 years ago I moved to England. I love the sun, I use to be able to sit in it all day long while living in Florida however, I often got funny rashes and very itchy with welts but I put it down to just a sun rash or heat rash, too much chlorine in my pool and so on. Once I moved to England I was put on just Plaquenil. The sun sensitivity went away believe it or not. Then I was put on Methotrexate and I must say I have never had so many problems with the sun. I can’t even go out in it as it causes sores, dry, scaly skin, sun burn and the burning sensation can’t be described and it feels as if someone is burning me with a lighter. Since I lived in Florida for 10 years I have a permanent tan. You can see my white bits as they glow in the dark. Although I have had SLE for 13 or so years the sun never really bothered me nor did it cause flares. Since being on the Methotrexate I can’t go out in it otherwise I suffer with sores, pain and bad sunburn. I have put it down to the Methotrexate because that is the only new medication I was on when this happened. In my opinion, yes, Methotrexate causes more sun sensitivity then SLE itself. It may not be the case in everyone but it sure is with me! I hope you get to the bottom of it all!

Stacie
 

·
Registered
Joined
·
594 Posts
Discussion Starter #9
Thanks Stacielee, your insite is really useful. As I said before I did have sun sensitivity, but do suspect that this has worsened since being on a higher dose of metho. I feel terrible for you that you are caused so many difficulties relating to the sun, it must make life really difficult. I hope things improve for you too.

Take Care

Cassie :)
 
1 - 9 of 9 Posts
Top